New Mexico, 2008High Wind in New Mexico, December 14, 2008
December 14, 2008 · NWS MAF · 2 events in 2 counties and zones
Strong westerly winds developed across portions of the Davis and Guadalupe mountains and Southeast New Mexico Plains ahead of a broad upper level trough axis. The mid to upper jet max, mixing and surface pressure gradient resulted in 60 to 70 mph winds at the surface.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $70,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong westerly winds developed across portions of the Davis and Guadalupe mountains and Southeast New Mexico Plains ahead of a broad upper level trough axis. The mid to upper jet max, mixing and surface pressure gradient resulted in 60 to 70 mph winds at the surface.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 14, 10:16 AM MST, 0 minutes earlier.
Area forecast discussion, Dec 14, 10:16 AM MST, 0 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1116 AM CST SUN DEC 14 2008
.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.
&&
.AVIATION...
VERY WINDY CONDITIONS ARE MATERIALIZING ESPECIALLY ACRS SE NM
WHERE CNM/HOB WILL LIKELY HAVE G50KTS. FARTHER E AND S G40-45KTS
POSSIBLE. ALSO OF CONCERN IS POTENTIAL FOR VISIBILITIES TO
BE AFFECTED BY BLDU POSSIBLY AS LOW 1 MILE NEAR TAF SITES. WINDS
WILL DECREASE LATE AFTERNOON OR VERY EARLY EVENING AHEAD A COLD
FRONT.
&&
.PREV DISCUSSION... /ISSUED 546 AM CST SUN DEC 14 2008/
DISCUSSION...
AN UPPER LEVEL TROUGH DIGGING INTO THE SOUTHWEST WILL CREATE A
STRONG MID LEVEL FLOW ACROSS THE AREA TODAY.
AVIATION...
THE PRIMARY CONCERN THROUGH SUNDAY WILL BE FOR STRONG WINDS...
PARTICULARLY AT KCNM AND KHOB WHERE WIND GUSTS COULD EXCEED 50
KNOTS AT TIMES. BLOWING DUST IS A POSSIBILITY AT KCNM AND KHOB
AS WELL. OTHERWISE...THE REST OF THE AREA CAN EXPECT VFR CONDITIONS
AND NO SIGNIFICANT WEATHER THROUGH MONDAY MORNING.
A COLD FRONT WILL PUSH SOUTH ACROSS AREA TERMINALS BETWEEN 6Z FOR
THE NORTHERN PARTS OF THE AREA...INCLUDING KHOB...AND 12Z FOR KPEQ.
WINDS WILL SHIFT TO THE NORTHEAST BEHIND THE FRONT.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING UNTIL 8 PM MST THIS EVENING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.
HIGH WIND WARNING UNTIL 4 PM MST THIS AFTERNOON FOR THE
FOLLOWING ZONES... CENTRAL LEA COUNTY...EDDY COUNTY
PLAINS...NORTHERN LEA COUNTY...SOUTHERN LEA COUNTY.
TX...WIND ADVISORY UNTIL 5 PM CST THIS AFTERNOON FOR THE FOLLOWING
ZONES... ANDREWS...BORDEN...ECTOR...GLASSCOCK...HOWARD...
LOVING...MARFA PLATEAU...MARTIN...MIDLAND...MITCHELL...
SCURRY...WARD...WINKLER.
HIGH WIND WARNING UNTIL 9 PM CST /8 PM MST/ THIS EVENING FOR THE
FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...GUADALUPE
MOUNTAINS.
HIGH WIND WARNING UNTIL 5 PM CST THIS AFTERNOON FOR THE
FOLLOWING ZONES... DAWSON...GAINES...REEVES COUNTY AND
UPPER TRANS PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR.
&&Hazardous weather outlook, Dec 14, 2:56 AM MST, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
356 AM CST SUN DEC 14 2008
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-151000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
356 AM CST SUN DEC 14 2008 /256 AM MST SUN DEC 14 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING HAS BEEN EXTENDED THROUGH MID EVENING FOR THE
GUADALUPE AND DAVIS MOUNTAINS. WEST WINDS IN THE GUADALUPE
MOUNTAINS ARE EXPECTED TO INCREASE TO 50 TO 70 MPH THIS AFTERNOON
WITH GUSTS TO 100 MPH POSSIBLE. IN THE DAVIS MOUNTAINS...WINDS
WILL INCREASE TO 35 TO 45 MPH WITH GUSTS TO 60 MPH.
THE HIGH WIND WARNING IS EXPANDED THIS AFTERNOON TO INCLUDE THE
SOUTHEAST NEW MEXICO PLAINS...THE VAN HORN AREA...REEVES COUNTY AND
THE NORTHWEST PERMIAN BASIN. WEST TO SOUTHWEST WINDS WILL PEAK AT
35 TO 45 MPH WITH GUSTS TO 60 MPH. THE STRONGEST WINDS WILL OCCUR
NEAR THE MOUNTAINS.
A WIND ADVISORY WILL ALSO BE IN EFFECT THIS AFTERNOON FOR MUCH OF
THE REMAINDER OF THE PERMIAN BASIN AND THE MARFA PLATEAU FOR WEST
TO SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS EXCEEDING 45 MPH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
05
High Wind, Eddy County Plains
- When
- December 14, 10:16 AM MST to 12:30 PM MST
- Where
- Eddy County Plains forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Property damage
- $52,000
- Reported by
- Emergency Manager
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
Multiple structures were damaged in and around the Artesia, NM area during the late morning and early afternoon hours. At 1230MST, the Gary Fanning Farms (located 7SE of Artesia) had 8 side roll irrigation sprinkler systems blown away and destroyed. Meanwhile, a hay barn in Atoka, NM was blown down and a storage shed was destroyed.
In addition, localized visibilities of less than 1 mile due to blowing dust resulted in a 4 vehicle accident on HWY 285 and Haldeman Road. A trailer was also blown onto the same highway around 1115MST.
High Wind, Northern Lea County
- When
- December 14, 10:40 AM MST to 2:00 PM MST
- Where
- Northern Lea County forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Property damage
- $18,000
- Reported by
- Mesonet
- Coordinates
- 32.792, -103.412 (the zone’s center; the record gives no point)
A roof and multiple telephone poles were blown down near Love Street in Lovington, NM.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Colorado, December 14, 20081 death · 3 events
- Avalanche in Utah, December 14, 20081 death · 1 event
- Extreme Cold and Cold in Nebraska, December 14 to 15, 200837 events
- Extreme Cold in North Dakota, December 14 to 15, 200836 events
- High Wind in Texas, December 14, 2008$25,000 · 58 kt wind · 7 events
- Extreme Cold in South Dakota, December 14 to 15, 200826 events
- Blizzard and Winter Weather in South Dakota, December 14, 200824 events
- Blizzard and Winter Storm in Minnesota, December 14 to 15, 200824 events
- Extreme Cold in Nebraska, December 14 to 15, 200820 events
- Blizzard and Winter Storm in Michigan, December 14 to 16, 200816 events
- Cold in Wisconsin, December 14 to 16, 200813 events
- Winter Weather in Iowa, December 14, 200811 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 147548, 147864.